Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Quad Cities, IA

October 29, 202421 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this red flag warning at Oct 29, 2024, 10:12 AM CDT for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Oct 29, 2024, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2024, 10:12 AM CDT (15:12 UTC)
In effect from
Oct 29, 2024, 11:00 AM CDT
Expired
Oct 29, 2024, 6:00 PM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 529 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
529 m²/s²
0-3 km storm-relative helicity
654 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS83 KDVN 291512
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1012 AM CDT Tue Oct 29 2024

...Extreme Fire Weather Conditions This Afternoon...

.The combination of dry crops and grasses, low relative humidity 
levels, and strong gusty south winds will result in extreme fire 
weather conditions this afternoon. If a fire were to start, it 
would likely spread quickly and be difficult to extinguish.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292300-
/O.NEW.KDVN.FW.W.0004.241029T1600Z-241029T2300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1012 AM CDT Tue Oct 29 2024

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
EXTREME FIRE DANGER FOR EASTERN IOWA, NORTHWEST AND WESTERN
ILLINOIS, AND FAR NORTHEAST MISSOURI...

The National Weather Service in Quad Cities has issued a Red Flag
Warning for extreme fire danger which is in effect until 6 PM CDT
this evening.

* AFFECTED AREA...Jo Daviess, Stephenson, Carroll, Whiteside,
  Scotland, Clark, Rock Island, Henry IL, Bureau, Putnam, Mercer,
  Henderson, Warren, Hancock, McDonough, Buchanan, Delaware,
  Dubuque, Benton, Linn, Jones, Jackson, Iowa, Johnson, Cedar,
  Clinton, Muscatine, Scott, Keokuk, Washington, Louisa,
  Jefferson, Henry IA, Des Moines, Van Buren and Lee.

* TIMING...Until 6 PM CDT this evening.

* WINDS...South 25 to 30 mph with gusts to around 45 mph.

* RELATIVE HUMIDITY...As low as 40 percent.

* TEMPERATURES...Up to 85.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Haase
2 follow-up statements
897 
WWUS83 KDVN 291948
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
248 PM CDT Tue Oct 29 2024

...Extreme Fire Weather Conditions This Afternoon...

.The combination of dry crops and grasses, low relative humidity
levels, and strong gusty south winds will result in extreme fire
weather conditions this afternoon. If a fire were to start, it
would likely spread quickly and be difficult to extinguish.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292300-
/O.CON.KDVN.FW.W.0004.000000T0000Z-241029T2300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
248 PM CDT Tue Oct 29 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR EXTREME FIRE DANGER FOR EASTERN IOWA, NORTHWEST AND WESTERN
ILLINOIS, AND FAR NORTHEAST MISSOURI...

* AFFECTED AREA... Jo Daviess, Stephenson, Whiteside, Scotland,
  Clark, Rock Island, Henry IL, Bureau, Putnam, Mercer, Henderson,
  Warren, Hancock, McDonough, Buchanan, Delaware, Dubuque, Benton,
  Linn, Jones,Jackson, Iowa, Johnson,  Cedar, Clinton, Muscatine,
  Scott, Keokuk, Washington, Louisa, Jefferson, Henry IA, Des 
  Moines, Van Buren and Lee.

* TIMING...Until 6 PM CDT this evening.

* WINDS...South 25 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 40 percent.

* TEMPERATURES...Up to 85.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
066 
WWUS83 KDVN 292254
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
554 PM CDT Tue Oct 29 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300000-
/O.EXP.KDVN.FW.W.0004.000000T0000Z-241029T2300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
554 PM CDT Tue Oct 29 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING...

Winds have diminished some and relative humidity levels will 
increase through the evening. Therefore with the improving
conditions, the Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Oct 29, 5:43 AM CDT, 4 hours 29 minutes earlier. Its key messages:

  • Record warm temperatures today, with gusty southerly winds. A wind advisory has been issued for portions of eastern IA and northeast MO, with wind gusts up to 45 mph.
  • There is an elevated fire danger risk today. Outdoor burning is discouraged.
  • Widespread showers and storms are expected Wednesday through Thursday morning. There is a Marginal risk (level 1 of 5) for severe storms Wednesday afternoon and evening.
  • Seasonable temperatures and dry conditions late in the work week, with an active weather pattern returning next week.
Area forecast discussion, Oct 29, 5:43 AM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
543 AM CDT Tue Oct 29 2024

.KEY MESSAGES...

- Record warm temperatures today, with gusty southerly winds. A
  wind advisory has been issued for portions of eastern IA and
  northeast MO, with wind gusts up to 45 mph.

- There is an elevated fire danger risk today. Outdoor burning is
  discouraged.

- Widespread showers and storms are expected Wednesday through
  Thursday morning. There is a Marginal risk (level 1 of 5) for
  severe storms Wednesday afternoon and evening.

- Seasonable temperatures and dry conditions late in the work
  week, with an active weather pattern returning next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 323 AM CDT Tue Oct 29 2024

A rather remarkable start to the day unfolding across the area,
with 3am temperatures in the upper 60s and 70s. This is already
13 to 15 degrees above normal for Oct 29th. The calendar day
high for yesterday occurred right at the end of the day just
prior to midnight CST tonight! Our 00z DVN sounding had a 850mb
temp of 18.2C, which is the new daily max for the day. MSAS
analysis shows strong baroclinic zone extending from Colorado
low towards southern IA early this AM. DVN 0605z VAD wind
profile shows a very strong LLJ overhead, with 57kts observed at
4kft.

Today...if you like warm and windy conditions in the Fall, today
is your day! A strong pressure gradient between the Colorado low
pressure and the southeast CONUS high pressure and deep mixing of
strong winds just above the surface will result in southerly winds
sustained between 20 and 30 mph, with gusts up to 45 mph. This is
near wind advisory criteria and after collaboration with
neighboring offices, have issued a wind advisory from 10a-10p
tonight for areas west of a line from Memphis, MO to Dubuque, IA.
Forecast soundings in this area show 44 kts at the top of the
mixed layer this afternoon. It will still be windy elsewhere and
later shifts can adjust/expand the headline if needed. With the
warm start, temperatures will be well on their way to the lower
80s area-wide this afternoon. This will be near records for the
day. See climate section for details. The only caveat to this
temperature forecast will be the mixing depth and cloud cover.
Models struggled yesterday with high level clouds which resulted
in a slightly cooler day than forecast. This may occur today with
more high level clouds moving in late this afternoon and evening.

There is also an elevated fire danger risk today, especially in
unharvested fields. Outdoor burning is discouraged. This risk
would be higher if the forecast dewpoints were 5-10 degrees lower.
Models have struggled this morning, with this and have adjusted
the grids accordingly.

Tonight...strong WAA to continue with the winds decreasing just
below advisory levels after 10p, as the winds decouple. Clouds
will keep temperatures very warm overnight, with lows only
dropping into the upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 323 AM CDT Tue Oct 29 2024

Active weather continues in the extended. A deep trough will move across
the northern Plains into the Midwest by 12z Thu. Another warm and
windy day is on tap for the area Wednesday, with the entire CWA
fully in the warm sector. Highs in the upper 70s/low 80s are
forecast, which is just shy of records for the day. A cold front
will track across Iowa through the daylight hours, with a wave of
low pressure moving along it. Strong moisture transport evident of
model PWs increasing to 1.5" (250% of normal) and upper level
dynamics support widespread showers and thunderstorms developing
along and behind the front. A dprog/dt of QPF reveals that the
highest totals over 1 inch has shifted west over the past 36
hours. Areas west of a line from Ottumwa to Dubuque now have the
highest probabilities of receiving 1" or more. Most areas are
progged to see 0.3" to 0.75" rainfall.

Taking a look at severe potential, SPC has maintained a Marginal
risk (level 1 of 5) for Wednesday. This makes sense due to the
strong winds aloft, and will be mentioned in the hazardous weather
outlook. The limiting factor will be instability, with forecast
soundings maintaining a tall skinny CAPE profile. That said, it
doesn't take much instability to develop strong to severe
storms with strong dynamics. An interesting note from the 00z
HREF CAPE/Shear joint probabilities prog shows 40-60% likelihood
of 500 J/Kg and 30kts of 0-6 km shear Wednesday afternoon just
to our west, that quickly diminishes and drops south into MO by
6pm. In any case, something to monitor in later forecasts.

Rains should end Thursday morning, possibly a few hours after 12Z in
Illinois. Thursday appears a dry, breezy, cooler day in the 50s.
Halloween evening should see decreasing winds, temperatures in the
mid 40s to near 50, and dry conditions for any Halloween
activities.

Looking farther out, next weekend continues to appear wet as a
deep trough builds into the Southwest CONUS, with active, moisture
rich, southwest flow over the Midwest. A prolonged period of rain
and thunderstorms is forecast by nearly all members of GEFS
output, and strongly supported by the WPC precipitation output.
While the NBM spread in 72hr QPF values ending 12z Tues remains
high, most members show our CWA receiving at least an inch of
rain! An active start to the month of November for sure and
forecast rainfall if it verifies to put a sizable dent in the
ongoing drought!

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 532 AM CDT Tue Oct 29 2024

VFR conditions will be seen through the period. LLWS in the
1-2kft layer is expected through 15z at all terminals. Deep
mixing today and an increasing pressure gradient will result in
southerly winds over 30kts late this morning through the
afternoon hours. Some weakening of winds is expected after 00z,
but still will remain gusty. Another night of LLWS is expected,
with a strong LLJ developing ahead of approaching system.

&&

.CLIMATE...
Issued at 323 AM CDT Tue Oct 29 2024

In addition to the record potential today and tomorrow, the
latest CPC 8-14 Day precipitation outlook depicts greater than
a 70% chance of near and/or above normal precipitation for the
Nov 5th-11th time period.

Record High Temperatures:

October 29:
KBRL: 85/1937
KCID: 84/1937
KMLI: 84/1937

Record High Minimum Temperatures:

October 29:
KBRL: 64/2004
KCID: 63/1946
KDBQ: 65/1946
KMLI: 68/1946

October 30:
KBRL: 62/1927
KCID: 61/1901
KDBQ: 62/1901
KMLI: 61/1927

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 10 AM this morning to 10 PM CDT this
     evening for IAZ040>042-051>053-063-064-076-077-087-098.
IL...None.
MO...Wind Advisory from 10 AM this morning to 10 PM CDT this
     evening for MOZ009.

&&

SHORT TERM...Gross
LONG TERM...Gross/Uttech
AVIATION...Gross
CLIMATE...Gross
Hazardous weather outlook, Oct 29, 3:53 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
353 AM CDT Tue Oct 29 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
353 AM CDT Tue Oct 29 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Strong south winds between 20 and 30 mph, with gusts up to 45 mph
will be possible today. In addition, warm temperatures, low
relative humidities, and dried vegetation will combine with the
strong winds to result in a elevated threat for fires.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated severe thunderstorms are possible Wednesday afternoon and
evening. The primary threat with the strongest storms, will be
damaging winds.

Additional thunderstorms will be possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

GROSS/ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 2:21 AM CDTWind AdvisoryDVNBenton, Buchanan, Delaware, Dubuque, Iowa, Jefferson and 6 more19 hr

Nearby

Red Flag Warnings in Iowa, 2024Red Flag Warnings in Illinois, 2024Red Flag Warnings in Missouri, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.